Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS State College, PA

August 15, 2019McKean County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 15, 2019, 10:29 PM EDT for McKean County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 10:29 PM EDT (02:29 UTC)
Expired
Aug 16, 2019, 1:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County McKean County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 10:30 PM EDTFLASH FLOODSmethport, PAONGOING FLASH FLOODING WITH WATER ACROSS ROADS IN SMETHPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

809 
WGUS51 KCTP 160229
FFWCTP
PAC083-160530-
/O.NEW.KCTP.FF.W.0020.190816T0229Z-190816T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1029 PM EDT Thu Aug 15 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northeastern McKean County in north central Pennsylvania...

* Until 130 AM EDT.

* At 1026 PM EDT, emergency management reported flash flooding 
  continuing from heavy rain that fell earlier across the county.
  Flash flooding is expected to continue into the overnight hours. 
  This warning extends the Flash Flood warning issued earlier in the 
  evening until 130 am.

* Some locations that will experience flooding include...
  Port Allegany, Smethport, Coryville, Cyclone, Kinzua Bridge State
  Park, Mount Jewett and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4182 7821 4170 7869 4182 7874 4199 7821

$$

Jung

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:04 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 15, 8:04 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
804 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A trough of low pressure will keep the weather unsettled
for the next several days. Temperatures will remain near normal
and it will be rather humid. By late in the weekend into early
next week look for hot and humid conditions, especially across
the southeast portions of the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Updated grids across the north as of 7 PM.

Main band of showers and storms across the north.

Another small band on the east side of the mtns.

Still several severe thunderstorm and flash flood warnings
in effect.

Winds aloft not real strong, and shear from sw to ne. This most
likely held amt of severe weather down, vs. more westerly shear
pattern.

Temperatures not real warm now. This should help storms to
weaken later this evening.

Main thing keeping storms going at this point is an old frontal
boundary and interaction of outflow boundaries.

Expect storms to weaken, but will take a few more hours.

With lows in the 60s, expect some lower clds and fog to form
later.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Weak upper troughing will once again tend to lead to mainly
diurnal showers and thunderstorms Friday. Models develop
moderate instability and shear so we could be looking at a
virtual repeat of today.

Highs will range from the upper 70s to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Prevalent zonal west-southwest flow aloft will persist from
this weekend through the early part of next week before
significant pattern amplification unfolds over the CONUS. A
strong upper builds builds from the Four Corners region to the
south central Plains by mid week. Downstream upper troffing will
be prevalent over much of the GLAKS and eastern seaboard, with
perhaps a trend towards slightly less heat and humidity late
next week. It still looks quite warm however.

Initially, a very warm air mass should build north and east
into PA this weekend with heat indices by Sunday likely topping
90F over much of the southeast. Mainly diurnal convection
chances persist each day, although in this pattern most areas
will remain dry at any given time, and scattered
afternoon/evening variety is favored.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Adjusted TAFS at 00Z for current showers and storms.

Main issue after midnight will be fog and lower clds.

Last night was not as bad, as most areas had no rainfall on
Wed.

Expect conditions to improve by late Friday morning.

Expect scattered showers and thunderstorms developing once
again Friday aft.

.Outlook...

Sat-Tue...VFR. Isolated-scattered showers/thunderstorms
possible, mainly in the afternoon/early evening hours. Late
night and early morning fog/low clouds.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...Martin
SHORT TERM...La Corte
LONG TERM...Ross
AVIATION...Martin
Hazardous weather outlook, Aug 15, 3:28 PM EDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
328 PM EDT Thu Aug 15 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
328 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible into
early this evening across the region. Some storms could contain
damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving showers and storms along an old frontal boundary could
result in isolated heavy downpours. Areas that receive repeated
storms could have localized runoff issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Special weather statement, Aug 15, 9:04 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
904 PM EDT Thu Aug 15 2019

PAZ036-056-063-160130-
Perry PA-Franklin PA-Cumberland PA-
904 PM EDT Thu Aug 15 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN...PERRY...AND
CUMBERLAND COUNTIES UNTIL 930 PM EDT...

At 904 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near New Bloomfield to near Newville to Upper
Strasburg. Movement was southeast at 65 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Colonel Denning State Park, Roxbury, Loysville, Willow Hill, Big
Spring State Park, Doylesburg, Fannettsburg, Ickesburg, Blain,
Landisburg and New Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 7787 4021 7777 4030 7760 4054 7721
      4052 7713 4016 7745 4005 7786
TIME...MOT...LOC 0104Z 309DEG 56KT 4043 7723 4022 7746 4005 7773

Jung
Local storm report, Aug 15, 9:10 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     RENOVO                  41.33N  77.75W
08/15/2019                   CLINTON            PA   SOCIAL MEDIA

            TREES AND WIRES DOWN ON ROUTE 120.

&&

EVENT NUMBER CTP1901636

COLBERT
Special weather statement, Aug 15, 9:46 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
946 PM EDT Thu Aug 15 2019

PAZ042-053-160215-
Columbia PA-Sullivan PA-
946 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND SULLIVAN
COUNTIES UNTIL 1015 PM EDT...

At 946 PM EDT, Doppler radar indicated a strong thunderstorm over
Fairmount Spgs, moving east at 20 mph.

Torrential rain is expected.
Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Jamison City, Ricketts Glen State Park, Central and Fairmount Spgs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4134 7629 4131 7631 4126 7631 4123 7632
      4125 7643 4138 7638 4136 7629
TIME...MOT...LOC 0146Z 292DEG 16KT 4127 7634

Ceru
Local storm report, Aug 15, 9:51 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
951 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NNW FAXON             41.26N  76.98W
08/15/2019                   LYCOMING           PA   TRAINED SPOTTER

            A FEW TREES DOWN NEAR DIVINE PROVIDENCE MEDICAL CENTER.

0400 PM     TSTM WND DMG     1 NW GRAMPIAN HILLS     41.27N  77.01W
08/15/2019                   LYCOMING           PA   SOCIAL MEDIA

            TREE DOWN ON HOME ON NORTHWOOD DRIVE. TIME ESTIMATED BY
            RADAR.

0407 PM     TSTM WND DMG     RENOVO                  41.33N  77.75W
08/15/2019                   CLINTON            PA   SOCIAL MEDIA

            TREES AND WIRES DOWN ON ROUTE 120.

0410 PM     FLOOD            1 ENE VALLAMONT HILLS   41.26N  77.01W
08/15/2019                   LYCOMING           PA   TRAINED SPOTTER

            GRAFIUS RUN AND LOYALSOCK RUN OUT OF THEIR BANKS.

0500 PM     TSTM WND DMG     HOLLIDAYSBURG           40.43N  78.39W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            A FEW TREES DOWN.

0515 PM     HAIL             3 NE HOLLIDAYSBURG      40.46N  78.35W
08/15/2019  E1.00 INCH       BLAIR              PA   SOCIAL MEDIA

0519 PM     HAIL             AVIS                    41.19N  77.32W
08/15/2019  M0.88 INCH       CLINTON            PA   TRAINED SPOTTER

0520 PM     TSTM WND DMG     2 NE SHARON CENTER      41.96N  78.12W
08/15/2019                   POTTER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN BETWEEN PA-44 AND WILD CAT RD.

0530 PM     TSTM WND DMG     LINDS CROSSING          40.45N  78.32W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON JUNIATA VALLEY RD BETWEEN LINDS
            CROSSING RD AND UPPER REESE RD.

0555 PM     TSTM WND DMG     4 SW PINE GROVE MILLS   40.70N  77.93W
08/15/2019                   HUNTINGDON         PA   911 CALL CENTER

            TREES AND WIRES DOWN.

0601 PM     TSTM WND DMG     3 SE PINE GROVE MILLS   40.71N  77.83W
08/15/2019                   HUNTINGDON         PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR WHIPPLE DAM STATE PARK.

0607 PM     TSTM WND DMG     WEHNWOOD                40.54N  78.41W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON JUNIATA GAP RD NEAR PENN STATE
            ALTOONA.

0645 PM     FLOOD            ALTOONA                 40.51N  78.40W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            MINOR STREET FLOODING ON PLANK RD.

0725 PM     TSTM WND DMG     SAXTON                  40.21N  78.25W
08/15/2019                   BEDFORD            PA   BROADCAST MEDIA

            A FEW TREES AND WIRES DOWN.

0823 PM     HAIL             KANE                    41.66N  78.81W
08/15/2019  E1.00 INCH       MCKEAN             PA   PUBLIC

&&

EVENT NUMBER CTP1901622 CTP1901627 CTP1901636 CTP1901623 CTP1901625
CTP1901635 CTP1901624 CTP1901631 CTP1901626 CTP1901629 CTP1901630
CTP1901628 CTP1901632 CTP1901633 CTP1901634

COLBERT
Local storm report, Aug 15, 10:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1001 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     MOUNT HOLLY SPRING      40.11N  77.18W
08/15/2019                   CUMBERLAND         PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

EVENT NUMBER CTP1901637

COLBERT
Local storm report, Aug 15, 10:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1016 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NNW FAXON             41.26N  76.98W
08/15/2019                   LYCOMING           PA   TRAINED SPOTTER

            A FEW TREES DOWN NEAR DIVINE PROVIDENCE MEDICAL CENTER.

0400 PM     TSTM WND DMG     1 NW GRAMPIAN HILLS     41.27N  77.01W
08/15/2019                   LYCOMING           PA   SOCIAL MEDIA

            TREE DOWN ON HOME ON NORTHWOOD DRIVE. TIME ESTIMATED BY
            RADAR.

0407 PM     TSTM WND DMG     RENOVO                  41.33N  77.75W
08/15/2019                   CLINTON            PA   SOCIAL MEDIA

            TREES AND WIRES DOWN ON ROUTE 120.

0410 PM     FLOOD            1 ENE VALLAMONT HILLS   41.26N  77.01W
08/15/2019                   LYCOMING           PA   TRAINED SPOTTER

            GRAFIUS RUN AND LOYALSOCK RUN OUT OF THEIR BANKS.

0500 PM     TSTM WND DMG     HOLLIDAYSBURG           40.43N  78.39W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            A FEW TREES DOWN.

0515 PM     HAIL             3 NE HOLLIDAYSBURG      40.46N  78.35W
08/15/2019  E1.00 INCH       BLAIR              PA   SOCIAL MEDIA

0519 PM     HAIL             AVIS                    41.19N  77.32W
08/15/2019  M0.88 INCH       CLINTON            PA   TRAINED SPOTTER

0520 PM     TSTM WND DMG     2 NE SHARON CENTER      41.96N  78.12W
08/15/2019                   POTTER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN BETWEEN PA-44 AND WILD CAT RD.

0530 PM     TSTM WND DMG     LINDS CROSSING          40.45N  78.32W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON JUNIATA VALLEY RD BETWEEN LINDS
            CROSSING RD AND UPPER REESE RD.

0555 PM     TSTM WND DMG     4 SW PINE GROVE MILLS   40.70N  77.93W
08/15/2019                   HUNTINGDON         PA   911 CALL CENTER

            TREES AND WIRES DOWN.

0601 PM     TSTM WND DMG     3 SE PINE GROVE MILLS   40.71N  77.83W
08/15/2019                   HUNTINGDON         PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR WHIPPLE DAM STATE PARK.

0607 PM     TSTM WND DMG     WEHNWOOD                40.54N  78.41W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON JUNIATA GAP RD NEAR PENN STATE
            ALTOONA.

0645 PM     FLOOD            ALTOONA                 40.51N  78.40W
08/15/2019                   BLAIR              PA   TRAINED SPOTTER

            MINOR STREET FLOODING ON PLANK RD.

0725 PM     TSTM WND DMG     SAXTON                  40.21N  78.25W
08/15/2019                   BEDFORD            PA   BROADCAST MEDIA

            A FEW TREES AND WIRES DOWN.

0823 PM     HAIL             KANE                    41.66N  78.81W
08/15/2019  E1.00 INCH       MCKEAN             PA   PUBLIC

0950 PM     TSTM WND DMG     MOUNT HOLLY SPRING      40.11N  77.18W
08/15/2019                   CUMBERLAND         PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

EVENT NUMBER CTP1901622 CTP1901627 CTP1901636 CTP1901623 CTP1901625
CTP1901635 CTP1901624 CTP1901631 CTP1901626 CTP1901629 CTP1901630
CTP1901628 CTP1901632 CTP1901633 CTP1901634 CTP1901637

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:00 PM EDTAreal Flood AdvisoryCTPHuntingdon, Juniata, Mifflin3 hr
Aug 15, 8:04 PM EDTSpecial Weather StatementCTPElk26 min
Aug 15, 8:24 PM EDTSpecial Weather StatementCTPTioga36 min
Aug 15, 8:29 PM EDTSpecial Weather StatementCTPFranklin31 min
Aug 15, 8:42 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Sullivan2 hr
Aug 15, 8:42 PM EDTSpecial Weather StatementCTPMcKean33 min
Aug 15, 8:47 PM EDTSpecial Weather StatementCTPSullivan28 min
Aug 15, 8:58 PM EDTSpecial Weather StatementCTPCumberland32 min
Aug 15, 9:01 PM EDTSevere Thunderstorm WarningCTPSullivan59 min
Aug 15, 9:04 PM EDTSpecial Weather StatementCTPPerry26 min
Aug 15, 9:13 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin62 min
Aug 15, 9:25 PM EDTAreal Flood AdvisoryCTPTioga3 hr
Aug 15, 9:46 PM EDTSpecial Weather StatementCTPSullivan29 min
Aug 15, 10:03 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, York57 min
Aug 15, 10:55 PM EDTSpecial Weather StatementCTPYork35 min
Aug 15, 11:44 PM EDTSpecial Weather StatementCTPMcKean31 min
Aug 16, 3:29 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin61 min
Aug 16, 3:44 PM EDTSpecial Weather StatementCTPDauphin31 min
Aug 16, 4:30 PM EDTSpecial Weather StatementCTPLancaster30 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.